Toothpaste linked to canker sores

Mar. 22, 2014 @ 01:16 PM

Q. I was troubled with recurrent canker sores for a while. The only thing that had changed was my toothpaste. I wanted whiter teeth, so I was using whitening toothpastes.

I got canker sores when there was sodium lauryl sulfate (SLS) in the toothpaste. As soon as I switched to toothpaste without SLS, the mouth sores went away.
A. Many readers report that if they avoid toothpaste with SLS, mouth ulcers are less troublesome. Nevertheless, a randomized controlled trial of SLS-free toothpaste did not result in a change in outbreaks. It did cut healing time and reduce pain (Oral Diseases, October 2012).
Q. Taking Avodart triggered the onset of both erectile dysfunction and reduced ejaculate for me. I took it for two years; my prostate did not shrink, but my penis did.
These sexual side effects linger. Five years later, I still have ED and low ejaculate. The symptom of frequent nightly urination, however, has ceased to be a problem. Will the sexual side effects ever go away?

A. Medications that shrink the prostate include dutasteride (Avodart) and finasteride (Proscar). These drugs are prescribed to treat symptoms of benign prostate enlargement. Lower-dose finasteride (Propecia) also is prescribed for male pattern baldness.
A study published in the Journal of Sexual Medicine (November 2012) reported persistent sexual side effects in men who took finasteride. These included reduced sexual arousal, lower ejaculate volume, erection difficulties and inability to reach orgasm. The study subjects also complained of smaller penis size and reduced sensation. It is not clear how long these complications may last. Dutasteride is likely to have similar side effects (Urology, March 2014).
Q. Several years ago, my HbA1c test was 5.39. A recent test indicated it has ticked up to 6.0. My medical provider wants to retest it in six months. If the retest does not show a reduction, he is suggesting diabetes medication.
I am averse to taking prescription medications that have the potential to cause pancreatitis or pancreatic cancer. I understand that might be a risk with some of the newer diabetes drugs.
Is there a natural way to lower my HbA1c using dietary supplements? I'd really appreciate your guidance.

A. Glycated hemoglobin (HbA1c) is a measure doctors use to assess average blood sugar over the prior three months. At under 5.6, your previous result was normal; your current level of 6 puts you in the prediabetic range.
Luckily, there is a good deal that you can do to get your blood sugar back under control naturally. Coffee, cinnamon, dark chocolate, stevia, vitamin D, exercise and a low-carb diet all can be helpful. To learn more about the details of these and many other nondrug approaches to blood sugar control, we offer our book "Best Choices From The People's Pharmacy" (online at www.PeoplesPharmacy.com).
Metformin, an older drug that lowers blood sugar, also may reduce the risk of common cancers. Some newer drugs such as Byetta, Januvia, Onglyza, Tradjenta and Victoza have been linked to pancreatitis, but the risk remains controversial.
Q. When the prescription label says take before meals, what does that mean?
A. Such instructions are meaningless. You need to know if your medicine works best when taken on an empty stomach (at least an hour before eating or two hours after a meal) or with food. Ask your prescriber or pharmacist to provide detailed instructions for this specific drug.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.